Wednesday, 22 March 2017

#ClinicSpeak & #Neurospeak: low platelets with alemtuzumab

Not all low platelet counts post-alemtuzumab are due to ITP. #ClinicSpeak #NeuroSpeak #MSBlog

I received a query from a colleague a few months ago about a low platelet count in one their patients treated with alemtuzumab. The low platelet count was in the first week, it was transient and was not due to ITP. We became aware of this a few years ago and dropped Professor Coles an email about the observation. He sent us this picture from his thesis (below) and reassured us that the low platelet count will be transient and it was. The explanation he provided is that platelets stick to blood vessels due to adhesion molecule expression secondary to the cytokine release that occurs with alemtuzumab. In his experience, and our experience, this is nothing to worry about. I hope this helps. 



Background: Alemtuzumab is a monoclonal antibody approved for relapsing-remitting multiple sclerosis (RRMS). Although Immune thrombocytopenia (ITP) has been reported as a secondary autoimmune phenomenon following alemtuzumab infusion, immediate thrombocytopenia during the infusion has not been reported.


Objective: We report transient, reversible, self-limiting acute-onset thrombocytopenia during the first course with alemtuzumab.

Results and conclusion: In total, 3 of 22 paitents developed mild self-limited bruising associated with a drop in platelet count from their baseline during the intial 5-day course of alemtuzumab. Upon chart review, all 22 patients who received alemtuzumab developed an immediate mostly asymptomatic drop in platelet count which returned to normal within 2 months post-infusion.

CoI: multiple

16 comments:

  1. Thank you! :-) Here the first scheduled blood test after alemtuzumab is at 4 weeks after infusion week - so I do not know where my platelets are at the moment, good to know it is probably not ITP if anything happens early on.

    And while we are talking early days post alemtuzumab ... I have a hobby that I have never ever considered dangerous, but now I am in doubt...

    I love gardening and gardening is a lot of... well, all sorts of things ... let's not go into graphic details what works best as organic fertilizer :-), for example. I also love roses and pruning means lots of scratches and thorns and cuts ... etc. I am day 12 days after last alemtuzumab dose and probably have lymphopenia/leukopenia at the moment. Should I avoid the garden this spring :-(?

    ReplyDelete
    Replies
    1. Yes, you are putting yourself at risk of Nocardial infection. Nocardia species live in the soil. There have been cases described on alemtuzumab.

      Delete
  2. Thank you, Prof G :-). I wonder why Genzyme is totally quiet about opportunistic infections - I have heard about Listeria on alemtuzumab on this blog, there is no information going to patients about the risk of preventable infections.
    I asked the nurse in the infusion unit if they advise any precautions because of low white counts, she said their policy is to advise people to "live as normally as possible".( which is great, but why risk Listeria or Nocardia if you don't have to?)

    ReplyDelete
    Replies
    1. They are not always forthcoming with info.

      Delete
    2. Having read a few of your posts CD20 and considering your blog name I've been meaning to ask if you'd managed to get youself some rituximab from somewhere? Clearly not, all the best with alemtuzumab and stay away from the roses ;-) You're doing better than me, I'm on the scrap heap :-( hadn't fully grasped the significance of SP until this week had thought there was a bit of leaway, some chance.

      Delete
    3. SP the name was a real problem for PROXIMUS recruitment. Why because neuros did not want to address this issue with their patients.

      Perhaps a stopping treatment signal from NICE

      Delete
    4. Yep, tell me about it. I've gone off-piste and started oxcarb anyway (justified as pain killer)

      Delete
  3. Judy, this Nocardia thing is a real bummer. I am a rose-maniac, so not being able to potter around the garden combined with the inevitable post Solu-Medrol dip is going to end in a very hard landing.
    I thought it was MS that set the limits, now it is the treatment for the disease. But oh well, if it had to be done, it had to be done.

    And Judy,do not ever think "scrap heap" thoughts, consider your options, ask for second opinion(I do not know how it works in Britain but as a patient you probably have some rights? here the patients have the right to ask for a referral to a different center if they want their case reviewed by another specialist) - maybe you could still benefit from treatment.

    ReplyDelete
    Replies
    1. Don't worry it was meant in good humour; have left the (brilliant) info from Barts about off-label cladribine with neuro and am waiting to hear. I've always got the option of turning up at Barts as a patient ;-)
      Ps so why do you blog as CD20 not CD52?

      Delete
    2. They now know that CD20 is the target? :-)

      Delete
    3. Well, yeah, hence previous question re rituximab.... guess off-label not an option ;-)

      Delete
    4. Judy - you were recently helpful and supportive re: Advance Decisions, and I just want to express my very best wishes with seeking treatment as SP. Good luck re: Cladribine.
      Fi x

      Delete
    5. Thanks Fi that's really kind. Sorry if I got your hopes up, the additional comment on this thread is only me on the off topic side line not a reply to your question below. Hope your neuro is able to help or you can always request a haematology referral? I've to see a haematologist before I can so much as sniff at cladribine as lymphopaenia persists despite no treatment, are all my lymphocytes in my CNS wreaking havoc? ;-)
      Joking aside, I reckon you're having the nearest thing to a cure there is (short of serious chemo and AHSCT) and I wish you every success xx

      Ps keep following the blog and all the immunology stuff starts to make sense (a bit). I bought this book after I was diagnosed:

      https://www.amazon.co.uk/d/Books/How-Immune-System-Works-Lauren-M-Sompayrac/1118997778/ref=sr_1_1?ie=UTF8&qid=1490355851&sr=8-1&keywords=how+the+immune+system+works+lauren+sompayrac

      It's written for medical students so can't be too difficult ;-) and if you get a bit lost, as I often do, it's quite entertaining ;-)

      Delete
    6. That's a great tip, thanks Judy. I will definitely get a copy of the book.
      Been saying to everyone this month that checking my son's dissertation on Vicarious Liability (no, I'd never heard of it before either) has surely been beneficial to my little grey cells. Hopefully trying to understand this book will help in the same way., as well as assisting my making any sense of some of the Blog posts.
      I am so conscious of being fortunate to receive Alemtuzumab and am equally pleased my lymphocytes are heading in the right direction. It's only the decreasing platelets causing me any consternation. At least the timing to my next neuro appointment is just right.
      Have a nice weekend.
      Amazon and entertaining reading here I come! :-)

      Delete
    7. That's great Fi, I guarantee the book will be easier than vicarious liability (like you I've no clue at all what that means).
      Stetching the grey cells is no bad thing, I reckon mine have shrunk a fair bit since MS but hope they had a good starting point ;-)
      Have a good weekend too xx

      Delete
  4. Have already posted this under 'unrelated blogger comments' but have since concluded it is related, so am looking to have it published here:
    Platelet level has decreased since receiving Alemtuzumab in November '16 and my test results from two weeks ago is now showing that it has moved from the normal range to just below normal at 143.
    I have experienced petechia since the beginning of Feb, but no other signs of ITP. Thrombocytopenia? Do I worry or not worry?? Seeing neurologist next week and will,of course, raise it with her. However, I am not following the pattern highlighted in the post a few days ago. 'Not All Low Platelet Counts Are Due To ITP', so that's somewhat disconcerting. This is especially as it comes on top of realising last night that I'd returned to gardening this month, when perhaps I shouldn't have! (ProfG Nocardiosis post)
    If any of you super busy Bart's team can advise, clarify - platelets and/or when it's OK to garden post infusion it will be very beneficial additional info to the contents of the two posts.
    Thanks

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.